Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 331, NWS Shreveport, LA

August 22, 1997Sabine County, Texas; Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 22, 1997, 2:09 PM CDT for Sabine County, Texas; Sabine Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1997, 2:09 PM CDT (19:09 UTC)
Expired
Aug 22, 1997, 3:00 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Sabine Parish, LA, Sabine County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 11:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 221911 RRA
SVRSHV
LAC085-TXC403-222000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 PM CDT FRI AUG 22 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHWEST LOUISIANA
 
   ...SABINE PARISH
 
 
IN EAST TEXAS
 
   ...SABINE COUNTY
 
AT 210 PM...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS EXTENDING FROM
JUST SOUTHEAST OF CONVERSE LOUISIANA TO NEAR MILAM TEXAS MOVING
SOUTHEAST NEAR 40 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE
POSSIBLE WITH THESE STORMS. ZWOLLE...MANY AND HEMPHILL ARE IN THE PATH
OF THESE STORMS.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
11/5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:51 AM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 22, 8:51 AM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 AM CDT FRI AUG 22 1997

NWLY FLOW MCS WILL CONTINUE TO MOV SE FROM SE OK INTO THE KSHV FA
THROUGH TODAY AND THIS EVENING.  ALL MODELS SHOW SYSTEM SLOWING
ALTHOUGH DO NOT BELIEVE THE AVN AS IT SHOWS THE SYSTEM STILL OVR SRN
FA DURING SAT MORN.  BELIEVE THAT CURRENT FCTS ARE SATISFACTORY WITH
INCREASING CLOUDS ACROSS E TX...SW AR...AND NW LA WITH SCT TO NUMEROUS
TSTMS.  FURTHER E TOWARDS NE LA AND SE AR APPEARS THAT THE
COMPLEX WILL ONLY PRODUCE WIDELY SCT TSTMS AT BEST PER RADAR AND
SATELLITE TRENDS.  ALSO DRIER AIR INDICATED OVR THIS AREA PER THE
12Z KJAN RAOB WITH PRECIPITABLE WATER AT 1.15 INCHES.  ONLY FCST ITEM
THAT NEEDS TO BE UPDATED ARE HIGH TEMPERATURES ACROSS NE TX AND
SE OK WITH HIGHS IN THE LOWER TO MID 80S.

TSTMS CONTINUE TO SLOWLY WEAKEN PER RADAR AND SATELLITE TRENDS AS
IS QUITE USUAL FOR NOCTURNAL NW FLOW EVENTS AFTER SUNRISE.  SOME
TSTMS MAY BE SEVERE THIS AFTERNOON WITH SFC SELY FLOW VEERING TO NLY
FLOW AT AROUND 400 HPA AHEAD OF THE MCS.  BELIEVE THAT RAINS WILL BE
HEAVY IN SOME AREAS...HOWEVER...WITH THE DRY WEATHER OF THE LAST
SIX WEEKS ACROSS MUCH OF NE TX...AM NOT CONCERNED WITH FLOODING
PROBLEMS.   VIII.

In the hours before

Special weather statement, Aug 22, 9:22 AM CDT, 4 hours 47 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-
221515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT FRI AUG 22 1997

...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...

AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH
OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS.

MOVEMENT WAS SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO
JUST NORTHWEST OF PARIS.

SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS LIGHTNING.

THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT
PLEASANT TEXAS BY 1100 PM.

IV
Special weather statement, Aug 22, 9:26 AM CDT, 4 hours 43 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-
221515-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT FRI AUG 22 1997

...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...

AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH
OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS.

MOVEMENT WAS SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO
JUST NORTHWEST OF PARIS.

SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS LIGHTNING.

THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT
PLEASANT TEXAS BY 1100 AM.

IV
Special weather statement, Aug 22, 10:00 AM CDT, 4 hours 9 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT FRI AUG 22 1997

A THUNDERSTORM COMPLEX ASSOCIATED WITH A MIDDLE AND UPPER LEVEL LOW
PRESSURE SYSTEM WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS EAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...AND NORTHERN LOUISIANA THROUGHOUT TODAY.
AHEAD OF THE THUNDERSTORMS...DAYTIME HEATING WILL RESULT IN A
MODERATELY UNSTABLE AIRMASS.  THE WIND PROFILE THROUGHOUT THE
ATMOSPHERIC COLUMN REMAINS LIGHT TO MODERATE FOR WIND
SPEEDS...HOWEVER...WITH SOUTHEAST WINDS AT THE SURFACE AND NORTHERLY
WINDS AT AND ABOVE 25,000 FEET...SEVERE THUNDERSTORMS ARE POSSIBLE
TODAY AND TONIGHT.

THE MAIN THREAT FROM THE STORMS ARE DOWNBURST WINDS THAT MAY RESULT
IN TREE AND POWER LINE DAMAGE.  ALSO THIS COMPLEX OF THUNDERSTORMS IS
EXPECTED TO DECREASE ITS FORWARD SPEED.  AS A RESULT...HEAVY RAINFALL
IS POSSIBLE THAT MAY RESULT IN SOME FLOODING PROBLEMS.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

VIII.
Local storm report, Aug 22, 12:16 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1000 AM    5 NW BROKEN BOW           OK   .75 INCH HAIL
08/22/97   MCCURTAIN

1035 AM    DE KALB                   TX   .88 INCH HAIL
08/22/97   BOWIE

1050 AM    MALTA                     TX   60 MPH TSTM GUST
08/22/97   BOWIE

1104 AM    NEW BOSTON                TX   60 MPH TSTM GUST
08/22/97   BOWIE

1145 AM    SHREVEPORT                LA   1 INCH HAIL
08/22/97   CADDO                          ONE INCH HAIL AT NWS
                                          OFFICE

1150 AM    SHREVEPORT                LA   1.25 INCH HAIL
08/22/97   CADDO                          HALF DOLLAR SIZE HAIL ON
                                          PINES ROAD AND 3/4 INCH
                                          HAIL AT CARGILL PARK
Local storm report, Aug 22, 12:17 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1000 AM    5 NW BROKEN BOW           OK   .75 INCH HAIL
08/22/97   MCCURTAIN

1035 AM    DE KALB                   TX   .88 INCH HAIL
08/22/97   BOWIE

1050 AM    MALTA                     TX   60 MPH TSTM GUST
08/22/97   BOWIE

1104 AM    NEW BOSTON                TX   60 MPH TSTM GUST
08/22/97   BOWIE

1145 AM    SHREVEPORT                LA   1 INCH HAIL
08/22/97   CADDO                          ONE INCH HAIL AT NWS
                                          OFFICE

1150 AM    SHREVEPORT                LA   1.25 INCH HAIL
08/22/97   CADDO                          zHALF DOLLAR SIZE HAIL ON
                                          PINES ROAD AND 3/4 INCH
                                          HAIL AT CARGILL PARK
Local storm report, Aug 22, 1:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
152 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0135 PM    CENTER                    TX   60 MPH TSTM GUST
08/22/97   SHELBY

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:31 AM CDTSevere Thunderstorm WarningSHVBowie59 min
Aug 22, 11:10 AM CDTSevere Thunderstorm WarningSHVCass65 min
Aug 22, 11:49 AM CDTSevere Thunderstorm WarningSHVMarion56 min
Aug 22, 12:14 PM CDTSevere Thunderstorm WarningSHVHarrison31 min
Aug 22, 12:57 PM CDTSevere Thunderstorm WarningSHVPanola33 min
Aug 22, 1:14 PM CDTSevere Thunderstorm WarningSHVShelby46 min
Aug 22, 1:41 PM CDTSevere Thunderstorm WarningSHVNacogdoches34 min
Aug 22, 11:36 AM CDTSevere Thunderstorm WarningSHVCaddo54 min
Aug 22, 12:30 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo45 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.